Aa
A
A
A
Close
Neurology Community
45k Members
Avatar universal

Panic disorder with Anxiety.

Hi...Almost a year back i suffered a anxiety disorder, started felling a kind of shortness in breathing ... and there after I had a  panic attack. ...Finally doctor did ECG, Stress test, Lung test,etc...all the test were proved to be ok ...and they finally came to conclusion that I suffered a panic disorder with anxiety.Since then i have been taking (zapiz 0.25 mg)- (clonazapam). One tablet (0.25 mg) in the night and half tablet(0.125mg) in the morning.This i have been taking for almost a year ...It has helped me alot as now the anxiety is almost gone...but sometime once in a week i feel little bit of anxiety(shortness in breathing ) but it goes away in an hour or so.... I just wanted to know that for how many more months i would have to continue on this medicine...do i need to take anything else too along with clonazapam ...again do we have any side effects of this medecine as i have been taking this for long....currently i feel a kind of pressure on my chest(tightness) ...but after ecg and stress test doctors said no problem with my heart.... I dont know if this is a side effect of clonazapam or someting else.....please help me out.

Raj
3 Responses
Avatar universal
Raj,
I have panic disorder.  By the way, panic disorder is anxiety times a hundred, so if you have panic disorder, it follows that you are anxious.  I also take clonazepam for my disorder, and after a year of exposure therapy and that medicine, I could have gone off it, I do believe.  But instead, since I am an older person, we all agreed why not take it.  The drug also helps me with other problems I have from a car accident.  Matter of fact, it was the car accident that gave me panic disorder, and I have many "triggers" that set off a panic attack, which the car went off the road into a ravine, so I am afraid of heights, being in cars, bridges, that sort of thing, all related to my accident.  It is a very interesting disorder, psychologically speaking, and no, the clonazepam shouldn't be a problem over time, other than increasing dose occasionally.

So, I might tell you how to figure out your triggers, that if you pay attention to what your environment is like when you have one of these attacks, you may be able to pinpoint why you have these attacks.  That would be helpful.  Then the "exposure" therapy I had, means you have to "stand in your fear," so for example if you're afraid of tall buildings, by golly you got to go up in them and stand around until your fear goes away.  Like I said, took me a year to get over my triggers, which knowing the cause and so forth is all part of getting control of the situation.

Anyhow, the short-term solution for panic attacks is, when you feel a big one coming on, and in the midst of one, begin to deep breathe, you'll feel better.  You breathe in real deep and blow it out, then breathe regular a few times, then take a second breath, and so on until you do it ten times, but most of the time you won't get to ten.  Deep breathing slows the heart, and this will reduce your panic.  There are a number of techniques to get your panic under control, I carry a list with me everywhere I go, so if you would visit a psychologist who knows how to treat panic disorder, they can teach you how to get it straight.  Also, do a search for panic in this forum, you may see others who have it, and even some of my advice to them, since I have it.

I have been taking clonazepam for more than ten years, I have gradually gotten to .5 mg three times a day, and I haven't noticed any side effects.  So, I believe the tightness in your chest is when you start to panic, you automatically tend to hold in your breath when you have fear, and this can cause your heart to beat really fast, which is why I suggested deep breathing, to make it stop.  I hope you continue to improve and visit a psychologist, perhaps, to get to the bottom of this thing and learn how to live with it.  And yes, you can do it without your medicines, but some HAVE to have it, and there is no harm either way, depending on whether you can stand it.  Hope this helps you.
GG
1093617 tn?1279305602
MEDICAL PROFESSIONAL
Thank you for your question. There can be several reasons of such symptoms although without being able to examine him, I can not offer you the specific advice on diagnosis and treatment that he needs, but I would try to provide you some relevant information about his health concern.

Most likely possibility in your case could be a panic or anxiety disorder that you have faced during last event. Cause of such panic disorder mostly remain unknown but in this disorder you may feel symptoms like shortness of breath, feeling of choking, pain in the chest, nausea, stomach ache, feeling dizzy, tingling or numbness, chills /hot flashes, bounding heartbeat or fast heart rate, sweating, shaking etc. even without any underlying disorder. This disorder needs to be thoroughly assessed by a psychiatrist first since this can occur repeatedly and without warning.  Treatments may include psychological and drug treatments, and depend upon extent of severity of symptoms. Most commonly psychological treatment tried is counseling, relaxation techniques and sometimes cognitive behavior therapy. ************** depends upon treating the underlying depressive illness through anti-anxiety or anti-depressant medicines.  In addition, try to rest in a dark & quiet room, meditate, have a balanced diet, regularly exercise and avoid taking unnecessary non-prescription drugs to avoid recurrence of symptoms.

Hope this helps!!

Avatar universal
I have some anxiety and fear esp in social settings..my doctor has prescribed me zapiz 0.25 mg and cipralex for a month. i will be taking them for the first time so i m apprehensive..will i get addicated to these medications if i take them for a month? Can i stop them when i want to? What side effects will be there??

Have an Answer?
Top Neurology Answerers
620923 tn?1452919248
Allentown, PA
5265383 tn?1483811956
ON
1756321 tn?1547098925
Queensland, Australia
1780921 tn?1499305393
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease